Reported Proton Pump Inhibitor Side Effects: What Are Physician and Patient Perspectives and Behaviour Patterns?

Gaurav Ghosh; Felice Schnoll-Sussman; Steven Mathews; Philip O. Katz

Disclosures

Aliment Pharmacol Ther. 2019;51(1):121-128. 

In This Article

Abstract and Introduction

Abstract

Background: Proton pump inhibitors (PPI) are among the most commonly prescribed medications and studies are reporting potentially harmful PPI-related adverse events. While these studies' findings are controversial, their impact on patients and physicians remains unknown.

Aim: To determine patient and physician awareness of PPI-related adverse events, source of information, and subsequent effect on patient behaviour and physician practice.

Methods: A 20-item questionnaire was administered to English speaking adult patients and physicians in primary care and specialty clinics about topics including knowledge of PPI-related adverse events, change in behaviour of patients on PPIs and physician management of patients on PPIs.

Results: Of 277 patients surveyed, 45% reported knowledge of side effects related to PPIs. Patients were more likely to hear about PPI side effects from non-physician sources (66%) than physicians (38%). Of patients who had heard about PPI side effects, bone fractures and osteoporosis were the most common concerns, 42% and 44% respectively. Of PPI users, 38% changed their behaviour based upon concerns about PPI-related adverse events. Change in patient behaviour due to concern about PPI side effects was associated with age ≥ 65 years (odds ratio [OR] 4.07 [1.19–13.94]; P = 0.03) and concern about long-term side effects (OR 2.31 [1.03–5.17]; P = 0.04). Of 83 physicians surveyed, 60% reported concern about PPI-related adverse events, with bone fractures (46%) and osteoporosis (49%) being the most frequently reported. Overall, 37% of physicians reported changing their practice based upon their concerns.

Conclusions: Nearly half of patients reported knowledge of PPI-related adverse events, most often from non-physician sources, and general concern regarding their impact. PPI users are changing their behaviour based upon these concerns, without physician input, and care providers are changing behaviour based on relatively weak evidence.

Introduction

Proton pump inhibitors (PPIs) are among the most widely prescribed medications in the United States.[1] PPIs decrease gastric acid production by inhibiting H+/K+ adenosine triphosphatase in parietal cells. Numerous randomised controlled trials have shown PPIs to be highly effective for U.S. Food and Drug Administration-approved indications, which include acute and maintenance treatment of symptomatic gastro-oesophageal reflux disease (GERD), erosive oesophagitis and prevention of non-steroidal anti-inflammatory drug induced ulcers.[2–4] Historically believed to be inherently safe, even for long-term use, over the past decade there have been an increasing number of observational studies associating PPI use with potential serious adverse outcomes, including kidney disease, osteoporosis/bone fractures, dementia and infections.[5–10]

While the medical community continues to evaluate the quality of evidence and clinical significance of these hypothesis generating studies on PPI-related adverse events, the large number of observational studies on this topic has attracted widespread media attention, which consequently may impact patient and physician behaviour.[11–14] In this prospective study of patients at a tertiary academic centre in the United States, our primary objective was to evaluate patient knowledge of reported PPI-related adverse events, their concerns about the reported adverse events, and subsequent change in behaviour related to PPI usage. Our secondary objective was to assess if the PPI-related adverse event literature has caused concern among physicians and impacted their management of patients.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....